Medline ® Abstract for Reference 31
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Transient encephalopathy following high-dose methotrexate treatment in childhood acute lymphoblastic leukemia.
Rubnitz JE, Relling MV, Harrison PL, Sandlund JT, Ribeiro RC, Rivera GK, Thompson SJ, Evans WE, Pui CH
The purpose of this study was to determine the incidence of and pharmacokinetic parameters associated with the development of transient encephalopathy following the administration of high-dose methotrexate and intrathecal chemotherapy in children with acute lymphoblastic leukemia (ALL). Two hundred and fifty-nine children with newly diagnosed ALL treated on one of two consecutive trials were analyzed. Presenting features in patients who developed transient encephalopathy were compared with those of patients who did not experience this event. For each patient who developed transient encephalopathy, methotrexate pharmacokinetic parameters were compared with those of matched controls. The cumulative incidence of acute encephalopathy was 3% (SE 1%) at 1 year and was associated with age greater than or equal to 10 years at diagnosis. Pharmacokinetic data did not differ between patients who developed transient encephalopathy and those who did not. The majority of patients had no long-term sequelae and were able to receive further courses of methotrexate without modification. Transient focal neurologic deficits occur in about 3% of children with ALL following the administration of intravenous and intrathecal methotrexate. These events cannot be predicted by pharmacokinetic parameters Of methotrexate disposition. However, these events are generally benign, suggesting that patients who experience acute encephalopathy should continue to receive this important chemotherapeutic agent.
Department of Hematology/Oncology, St Jude Children's Research Hospital, University of Tennessee College of Medicine, Memphis 38105-2794, USA.